New York, 2011

Hail and Damaging Winds in New York, July 6, 2011

July 6, 2011 · NWS ALY · 18 events in 6 counties and zones

The airmass across east central New York became moderately unstable during the afternoon of Wednesday July 6th, with daytime heating and an increase in low level moisture. With the approach of a disturbance in the upper levels of the atmosphere and the presence of a pre-frontal trough, convection fired up across the area with mainly damaging winds occurring with the severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The airmass across east central New York became moderately unstable during the afternoon of Wednesday July 6th, with daytime heating and an increase in low level moisture. With the approach of a disturbance in the upper levels of the atmosphere and the presence of a pre-frontal trough, convection fired up across the area with mainly damaging winds occurring with the severe thunderstorms. There were a few reports of large hail.

Pre-frontal trough: An elongated area of relatively low pressure preceding a cold front that is usually associated with a shift in wind direction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 12:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 6, 12:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT WED JUL 6 2011

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE FRONT WILL MOVE GRADUALLY ACROSS THE AREA THIS
AFTERNOON AND TONIGHT...THEN IS EXPECTED TO STALLED ALONG THE NEW
ENGLAND COAST AND MID ATLANTIC REGION THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT...

AS OF 145 PM EDT...THE APPROACH OF THE SHORTWAVE FROM THE WEST...IN
CONJUNCTION WITH A PREFRONTAL TROUGH/LAKE BREEZE BOUNDARY HAS
ALLOWED TSTMS TO RAPIDLY DEVELOP ACROSS THE WESTERN ADIRONDACKS.
WE EXPECT THIS LINE TO CONTINUE BUILDING SOUTH...WHILE TRANSLATING
E AND SE THIS AFTERNOON. AGAIN...MAIN SEVERE ATTRIBUTES EXPECTED
ARE POTENTIALLY ISOLATED DAMAGING WIND GUSTS FROM EMBEDDED BOWING
SEGMENTS. IN ADDITION...CAN NOT RULE OUT ISOLATED LARGE HAIL AS
WELL GIVEN COOLING MID LEVELS WITH APPROACH OF SHORTWAVE...ESP
GIVEN THE 500 MB -13 TO -14C NOTED ON 12Z SOUNDINGS ACROSS THE
EAST CENTRAL GREAT LAKES. NORTHERN PORTIONS OF THE REGION APPEAR
TO BE IN LINE FOR OVERALL BEST DEEP LAYER SHEAR AND ORGANIZED
CONVECTION...WHILE SOUTHERN AREAS MAY STAND TO GET LESS
SHEAR...BUT HIGHER CAPES IN CLOSER PROXIMITY TO SLIGHTLY DEEPER
LOW LEVEL MOISTURE.

AS FOR TIMING...EXPECT THE LINE TO CONTINUE EXPANDING...AND
AFFECTING THE WESTERN ADIRONDACKS AND MOHAWK VALLEY THROUGH 3
PM...THEN THE LAKE GEORGE SARATOGA REGION...NORTHERN PORTIONS OF
THE CAPITAL REGION...AND THE UPPER HUDSON VALLEY BETWEEN 3 AND 5
PM...AND ALBANY...THE BERKSHIRES...AND SOUTHERN VT MAINLY BETWEEN
5 AND 7 PM...AND PERHAPS NOT UNTIL AROUND OR AFTER 7 PM FOR
SOUTHERN VT...THE SE CATSKILLS...MID HUDSON VALLEY AND NW CT.

OTHERWISE...HAVE ADJUSTED POPS/TEMPS/DEWPOINTS AND WINDS ACCORDING TO
RECENT OBS.

PREVIOUS DISCUSSIONS FOLLOW...

AS OF 1115 AM EDT...SKIES REMAIN MOSTLY SUNNY ACROSS THE REGION.
WE HAVE SHAVED BACK THE TIMING OF SHOWERS/STORMS...WHICH MAY NOT
DEVELOP ACROSS THE WESTERN DACKS UNTIL 1 OR 2 PM...THE LAKE
GEORGE/SARATOGA REGION BETWEEN 3 AND 5 PM...AND THE CAPITAL REGION
AND POINTS S AND E AND INTO SOUTHERN VT BETWEEN 5 AND 8 PM...WHICH
FOLLOWS CLOSE TO THE LATEST HRRR REFLECTIVITY DEPICTION.

HAVE ALSO INCREASED POPS ACROSS NORTHERN AREAS INTO THE LIKELY
RANGE...WHERE AREAL COVERAGE SHOULD BE MOST NUMEROUS DUE TO BETTER
UPPER SUPPORT.

AS FOR SEVERE POTENTIAL...STILL LOOKS LIKE ISOLATED SEVERE STORMS
A POSSIBILITY...MAINLY FROM THE ALBANY NORTH AND WEST...AS WELL AS
ACROSS SOUTHERN VT...WHERE DEEP LAYER SHEAR AND OVERALL SYNOPTIC
LIFT APPEARS STRONGEST. THE MAIN ATTRIBUTE TO ANY SEVERE STORMS APPEARS
TO BE POTENTIALLY STRONG/DAMAGING WIND GUSTS...ESP AS COLD POOLS
DEVELOP AND PROPAGATE E AND SE INTO AN INCREASINGLY HOT...MOIST
AND UNSTABLE AIR MASS. AS FOR STORM MODE...IT APPEARS THAT ONCE
CELLS DEVELOP TO THE W/N...THEY MAY ORGANIZE INTO MULTICELL
CLUSTERS/LINES...WITH POSSIBLE EMBEDDED BOWING SEGMENTS DUE TO
AFOREMENTIONED COLD POOL DEVELOPMENT/PROPAGATION. 0-6KM SHEAR NOT
OVERLY IMPRESSIVE ON KBUF SOUNDING...WITH GENERALLY 25-30 KT...BUT
SLIGHTLY STRONGER WINDS APPROACHING FROM THE W WITH SHORTWAVE
COULD ALLOW FOR THIS TO INCREASE FURTHER...ESP ACROSS NORTHERN
AREAS...ALLOWING FOR THE POSSIBILITY OF GREATER STORM
ORGANIZATION.

OTHERWISE...HAVE TWEAKED HOURLY TEMPS/DEWPOINTS ACCORDING TO
RECENT OBS.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 722 AM EDT...LATEST REGIONAL RADAR SHOWS SOME ELEVATED TSTM
ACTIVITY NEAR THE ST. LAWRENCE VALLEY. THESE STORMS ARE MOVING
NORTHEASTWARD AND AWAY FROM THE CWA...SO WILL KEEPS POP LOW ACROSS
THE ENTIRE AREA THROUGH MID MORNING. AS THE UPPER TROUGH STARTS TO
APPROACH THE AREA...SHOWERS AND THUNDERSTORMS WILL START TO BREAK
OUT ACROSS WESTERN AREAS BY LATE MORNING AND ESPECIALLY FOR THIS
AFTN FROM WEST TO EAST ACROSS THE ENTIRE AREA. THE 09 UTC HRRR
GUIDANCE CONFIRMS THIS IDEA AS WELL WITH SCT ACTIVITY FOR MUCH OF
THE DAY UNTIL A BROKEN LINE OF STORMS MOVES ACROSS THE CWA BY THE
MID TO LATE AFTN. THE 06 UTC NAM BUFKIT SOUNDING REALLY CRANKS UP
THE CAPE/PWATS THIS AFTN /UP TO 2500 J/KG OF CAPE AND PWATS OF
1.70 INCHES FOR KALB/ BUT BELIEVE IS DUE TO THE MODEL OVERDOING
THE SFC/BOUNDARY LAYER TDS. THE 06 UTC GFS BUFKIT SOUNDINGS LOOK
LITTLE MORE REASONABLE WITH JUST UNDER 1000 J/KG FOR KALB BY AFTN.
FOR NOW...WILL NOT ADD ENHANCED WORDING INTO THE GRIDS...BUT MAY
RECONSIDER FOR THE NEXT ESTF UPDATE...AFTER SEEING THE JUST
LAUNCHED 12 UTC KALY SOUNDING AND ADDITIONAL RUNS OF THE
HRRR/LOCAL WRF. OTHERWISE...TEMPS LOOK ON TRACK WITH NEAR 90 IN
THE CAPITAL REGION BY AFTN.

PREVIOUS DISCUSSION IS BELOW...

THE LONGWAVE TROUGH WILL RETURN TO THE GREAT LAKES REGION AND
NORTHEAST TODAY AS SHORT WAVES MOVE THROUGH THE FAST FLOW. SURFACE
LOW PRESSURE OVER EASTERN CANADA WILL MOVE OFF TO THE EAST TODAY
DRAGGING ITS ASSOCIATED COLD FRONT ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THE BOUNDARY WILL MOVE THROUGH GRADUALLY AS THE FLOW
ALOFT PARALLELS IT. IT WILL BE ANOTHER WARM/HOT DAY WITH TEMPERATURES
EXPECTED TO BE A COUPLE DEGREES WARMER THAN TUESDAY WITH HIGHER
DEW POINTS...RISING INTO THE LOWER TO MID 60S. THE STORM PREDICTION
CENTER HAS KEPT MUCH OF THE FORECAST AREA IN THE SLIGHT RISK FOR
SEVERE STORMS TODAY. WILL HAVE DECENT SOUTHWESTERLY FLOW ACROSS
THE AREA...30 TO 40 KNOTS. THE QUESTION IS HOW UNSTABLE DOES IT GET
IN THE PRE-FRONTAL ENVIRONMENT. THE SREF GUIDANCE INDICATE THERE
IS GOOD POTENTIAL FOR MOST UNSTABLE CAPE VALUES TO REACH NEAR 1000
J/KG THIS AFTERNOON INTO THE EVENING. WILL CONTINUE TO HIGHLIGHT
THREAT IN OUR HAZARDOUS WEATHER OUTLOOK. WILL NOT ADD ENHANCEMENTS
FOR WIND OR HAIL TO WEATHER GRIDS THIS MORNING...CAN BE ADDED
LATER TODAY. HOWEVER...PRECIPITABLE WATER VALUES ARE MODELED TO
INCREASE TO 1 1/4 TO 1 1/2 INCHES SO WILL ADD ENHANCEMENT FOR
HEAVY DOWNPOURS. THE THREAT FOR STORMS WILL DECREASE AS THE
EVENING PROGRESSES WITH LOSS OF HEATING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE COLD FRONTAL BOUNDARY WILL BE SLOW TO EXIT THE AREA AND IS
EXPECTED TO STALLED ALONG THE NEW ENGLAND COAST BACK WESTWARD INTO
MID ATLANTIC REGION THURSDAY. THE BOUNDARY WILL PROVIDE A FOCUS
FOR CONVECTION TO FORM AS SHORT WAVES MOVE THROUGH THE UPPER TROUGH.
HEIGHTS WILL VERY GRADUALLY FALL THROUGH FRIDAY NIGHT. SURFACE
HIGH PRESSURE WILL TRY AND BUILD IN ON THURSDAY RESULTING IN
COOLER AND LESS HUMID CONDITIONS ACROSS THE NORTHERN PORTION OF
THE FORECAST AREA. HOWEVER...THE MODELS ARE COMING INTO BETTER
AGREEMENT THAT A WAVE OF LOW PRESSURE WILL FORM ON THE STALLED
BOUNDARY FRIDAY/FRIDAY NIGHT AND HEAD NORTHEASTWARD. SO CAN NOT
RULE OUT THE THREAT FOR CONVECTION ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA CLOSER TO THE BOUNDARY. EXPECTING
SEASONABLE TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT REGARDING A SURFACE LOW
OFF THE MID ATLANTIC COAST SATURDAY MORNING WHILE THE CMC HAS THE
LOW CENTER MUCH FARTHER EAST OFF OF CAPE COD. AT THIS POINT NO
REASON TO NO GO WITH THE HPC ANALYSIS WITH A FRONTAL SYSTEM
EXTENDING ACROSS THE SOUTHERN STATES TO SOUTHEASTERN VIRGINIA AND
FROM THERE NORTHEAST TO SOUTH OF CAPE COD AND HENCE OUT TO SEA.

THE SURFACE LOW LOOKS TO SPREAD A FEW CLOUDS INTO OUR SOUTHERN
COUNTIES...WITH JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY...BEFORE IT MAKES ITS EXIT INTO THE ATLANTIC. THEN HIGH
PRESSURE FROM THE GREAT LAKES REGION MOVES EAST AND BUILDS INTO THE
REGION SATURDAY NIGHT AND SUNDAY. HIGHS SATURDAY WILL BE A TAD ON
THE WARM SIDE...FROM THE UPPER 70S TO THE LOW 80S. LOWS SATURDAY
NIGHT WILL BE FAIRLY PLEASANT WITH LOW TO MID 50S ACROSS THE COOLER
MOUNTAIN REGIONS AND NEAR 60 IN THE HUDSON VALLEY. SUNDAY WILL BE
SUNNY AND WARM...WITH HIGHS MOSTLY IN THE 80S AND LIGHT SOUTHWEST OR
WESTERLY WINDS. SUNDAY NIGHT WILL BE A BIT WARMER WITH LOWS FROM
THE LOW AND MID 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE MOHAWK
AND HUDSON VALLEYS. AN APPROACHING FRONT WILL BRING A CHANCE OF
SHOWERS ALONG WITH A FEW THUNDERSTORMS STARTING MONDAY MORNING...
WITH A GREATER LIKELIHOOD OF SHOWERS AS THE FRONT MOVES THROUGH THE
AREA MONDAY AFTERNOON AND EVENING. THERE ARE SEVERAL INDICATORS SOME
OF THE STORMS COULD BE STRONG INCLUDING MUCAPE VALUES TO 1500 J/KG
AND PWAT VALUES IN EXCESS OF TWO INCHES...SUGGESTING A POTENTIAL FOR
HEAVY LOCALIZED RAINFALL. INDEED MONDAY COULD BE A BIT ON THE STEAMY
SIDE WITH HIGHS FROM THE MID 80S TO AROUND 90 AND DEW POINTS GETTING
INTO THE UPPER 60S IN THE HUDSON VALLEY. MONDAY NIGHT WILL BE WARM
AND HUMID WITH LOWS FROM AROUND 60 NORTH TO AROUND 70 SOUTH.
SOMEWHAT COOLER AND DRIER AIR WILL FLOW INTO THE REGION FROM THE
NORTH ON TUESDAY AS HIGH PRESSURE MOVES INTO THE GREAT LAKES STATES
WITH HIGHS FROM THE MID 70S NORTH TO THE MID 80S SOUTH.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WITH AN APPROACHING COLD FRONT...SCT SHRA/TSRA ARE BREAKING OUT
ACROSS CENTRAL AND NORTHERN NY AND ATTEMPTING TO MOVE TOWARDS THE
AREA EARLY THIS AFTN. ALTHOUGH FLYING CONDITIONS WILL BE VFR TO
START THE TAF PERIOD...THERE IS THE POTENTIAL FOR BRIEF PERIODS OF
MVFR/IFR DUE TO SHRA OR EVEN A TSTM FOR THE MID TO LATE AFTN HOURS.
DUE TO THE SCATTERED NATURE OF THE TSTMS...AS WELL AS THE
UNCERTAINTY IN THE TIMING AND EXTEND...WILL NOT INCLUDE TSRA/VCTS IN
THE TAF AT THIS POINT...BUT WILL INCLUDE A CB APPENDAGE WITH A TEMPO
FOR AN MVFR SHOWER FOR THE MID/LATE AFTN AND INTO THE EVENING.

BEHIND THE COLD FRONT...THE CHC FOR SHOWERS WILL DIMINISH GREATLY
AFTER ABOUT 00 UTC...AND THE CLOUDS WILL THIN IN COVERAGE AS WELL.
DEPENDING ON HOW MUCH RAINFALL OCCURS TODAY...THERE WILL BE THE
POTENTIAL FOR SOME MVFR MIST TONIGHT...ESP AT KGFL. THIS WILL
DISSIPATE AFTER SUNRISE THURSDAY...ALLOWING FOR VFR CONDITIONS TO
RETURN FOR THE ENTIRE DAY.

LIGHT SOUTHERLY WINDS THIS AFTN WILL BECOME WESTERLY BY THIS
EVENING.  THERE MAY BE A FEW GUSTS AT TIMES THIS AFTN IN CHANNELED
NORTH TO SOUTH VALLEYS...BUT SFC WINDS WILL GENERALLY BE LESS THAN
10 KTS. WESTERLY TO NORTHWESTERLY WINDS WILL DIMINISH AND BE NEARLY
CALM OVERNIGHT...WHICH MAY HELP AID THE DEVELOPMENT OF MIST. AFTER
SUNRISE...NW WINDS WILL PICK UP SOMEWHAT...BUT STILL GENERALLY BE
LESS THAN 10 KTS THROUGH THURSDAY MORNING.

OUTLOOK...
THU-FRI...MAINLY VFR. CHC OF MVFR IN SHRA/TSRA AT KPOU.
SAT-SUN...VFR...NO SIG WX.
MON...VFR/MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE FRONT WILL MOVE GRADUALLY ACROSS THE AREA THIS
AFTERNOON AND TONIGHT...THEN IS EXPECTED TO STALLED ALONG THE NEW
ENGLAND COAST AND MID ATLANTIC REGION THURSDAY.

MINIMUM RELATIVE HUMIDITY VALUES OF 35 TO 45 PERCENT ARE EXPECTED
THIS AFTERNOON WITH HIGHER VALUES OF 45 TO 55 PERCENT ACROSS THE
SOUTHERN ADIRONDACKS...WITH A RECOVERY TO 90 TO NEAR 100 PERCENT
TONIGHT. THURSDAY AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES OF
35 TO 45 PERCENT ARE EXPECTED WITH A RECOVERY TO 80 TO NEAR 100
PERCENT THURSDAY NIGHT.

&&

.HYDROLOGY...
SCATTERED CONVECTION IS EXPECTED TODAY AHEAD OF AN APPROACHING
CLOD FRONT. SOME THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS
LEADING TO LOCALIZED PONDING OF WATER IN POOR DRAINAGE AND LOW
LYING AREAS.

ANOTHER FRONTAL SYSTEM MOVING ACROSS THE REGION WILL BRING A CHANCE
FOR SOME SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND NIGHT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...KL/IAA/FRUGIS
SHORT TERM...IAA
LONG TERM...RCK
AVIATION...RCK
FIRE WEATHER...IAA
HYDROLOGY...IAA/RCK
Hazardous weather outlook, Jul 6, 12:58 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
158 PM EDT WED JUL 6 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
158 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
AND EVENING...ESPECIALLY ACROSS SOUTHERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:49 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT WED JUL 6 2011

NYZ032-033-061815-
HAMILTON NY-NORTHERN HERKIMER NY-
149 PM EDT WED JUL 6 2011

...A LINE OF STRONG THUNDERSTORMS IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO HALF INCH
HAIL...WINDS TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
NORTHEAST OF LAKE EATON CAMPGROUND TO RAQUETTE LAKE...OR ALONG A
LINE EXTENDING FROM 18 MILES NORTH OF NEWCOMB TO 19 MILES NORTHEAST
OF OLD FORGE...AND MOVING EAST AT 30 MPH.

IF IN A BOAT ON ONE OF THE LAKES...PLEASE SEEK SAFE HAVEN AT THIS
TIME.

RAINFALL WITH THESE STORMS COULD REACH HALF AN INCH THROUGH 215
PM...PRODUCING PONDING OF WATER ON ROADWAYS.

THUNDERSTORMS WILL BE NEAR...
LAKE EATON CAMPGROUND...GOLDEN BEACH CAMPGROUND AND FORKED LAKE
PUBLIC CAMPGROUND BY 155 PM EDT
LAKE DURANT CAMPGROUND AND BLUE MOUNTAIN LAKE BY 210 PM EDT

LAT...LON 4412 7427 4397 7425 4393 7432 4391 7431
      4380 7442 4380 7499 4409 7468 4412 7432
      4412 7428
TIME...MOT...LOC 1747Z 270DEG 25KT 4423 7427 4387 7465

HWJIV
Special weather statement, Jul 6, 1:09 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT WED JUL 6 2011

NYZ032-033-061845-
HAMILTON NY-NORTHERN HERKIMER NY-
209 PM EDT WED JUL 6 2011

...A LINE OF STRONG THUNDERSTORMS IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST OF
BLUE MOUNTAIN LAKE TO 9 MILES NORTHEAST OF BLUE MOUNTAIN LAKE TO
BROWN TRACT POND CAMPGROUND...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
RAQUETTE LAKE AND BLUE MOUNTAIN LAKE BY 215 PM EDT
GOLDEN BEACH CAMPGROUND BY 220 PM EDT
LAKE DURANT CAMPGROUND BY 230 PM EDT
LAKE DURANT CAMPGROUND BY 235 PM EDT

RAINFALL WITH THIS LINE OF STORMS COULD APPROACH AN INCH THROUGH 240
PM...PRODUCING PONDING OF WATER ON ROADS AND AREAS OF POOR DRAINAGE.

LAT...LON 4397 7425 4393 7432 4392 7432 4384 7424
      4382 7423 4376 7441 4379 7494 4396 7441
      4409 7428 4408 7427
TIME...MOT...LOC 1808Z 274DEG 22KT 4413 7411 4396 7428
          4382 7470

HWJIV
Special weather statement, Jul 6, 1:11 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT WED JUL 6 2011

NYZ039>041-048>050-053-082-084-061845-
MONTGOMERY NY-SOUTHERN WASHINGTON NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
211 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR FORT JOHNSON...OR ABOUT OVER AMSTERDAM...AND MOVING EAST
AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF BROADALBIN BY 215 PM EDT
HAGAMAN BY 220 PM EDT
GLENVILLE BY 230 PM EDT
GALWAY BY 235 PM EDT
BALLSTON SPA...MILTON...ROCK CITY FALLS AND 6 MILES NORTH OF BURNT
HILLS BY 245 PM EDT

RAINFALL WITH THIS STORM WILL BE OVER HALF AN INCH IN SPOTS THROUGH
230 PM...PRODUCING PONDING OF WATER ON ROADWAYS.

LAT...LON 4317 7352 4290 7348 4286 7435 4304 7439
TIME...MOT...LOC 1811Z 262DEG 25KT 4296 7424

HWJIV
Special weather statement, Jul 6, 1:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT WED JUL 6 2011

NYZ039>041-048>050-061900-
MONTGOMERY NY-SOUTHERN FULTON NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
233 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM IN...

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR AMSTERDAM...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GLENVILLE AND ROTTERDAM JUNCTION BY 245 PM EDT
GALWAY BY 250 PM EDT
BURNT HILLS...7 MILES SOUTHWEST OF BALLSTON SPA...7 MILES NORTH OF
EAST GLENVILLE AND 8 MILES SOUTH OF ROCK CITY FALLS BY 300 PM EDT

RAINFALL WITH THIS STORM WILL LOCALLY RANGE BETWEEN HALF AN INCH TO
AN INCH WITH PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE
THROUGH 300 PM.

LAT...LON 4308 7382 4285 7380 4285 7425 4303 7427
TIME...MOT...LOC 1832Z 266DEG 15KT 4295 7413

HWJIV

The radar

The Albany radar (KENX), 39 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 6, 2:20 PM EST
Where
Montgomery County, 1.8 mi ENE of Cranesville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.934, -74.100

Two trees were reported down on wires completely blocking Baldwin Road, County Highway 3, in Cranesville due to strong thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 6, 2:20 PM EST
Where
Montgomery County, 0.89 mi NW of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.958, -74.234

Trees and wires were reported down in Fort Johnson on Young Avenue and Lepper Road due to strong thunderstorm winds.

Hail, Saratoga

When
July 6, 2:28 PM EST to 2:30 PM EST
Where
Saratoga County, 1.48 mi WNW of Round Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.936, -73.808

Quarter size hail was reported during a thunderstorm just to the west of Exit 11 of the Northway, Interstate 87.

Hail, Saratoga

When
July 6, 2:31 PM EST to 2:33 PM EST
Where
Saratoga County, 0.77 mi NW of Round Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.937, -73.792

Quarter size hail was reported during a thunderstorm in Round Lake.

Hail, Rensselaer

When
July 6, 2:57 PM EST to 2:59 PM EST
Where
Rensselaer County, 0.51 mi E of Valley Falls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.900, -73.560

Half dollar size hail was reported during a thunderstorm in Valley Falls, just east of Schaghticoke.

Thunderstorm Wind, Rensselaer

When
July 6, 3:09 PM EST
Where
Rensselaer County, 1.6 mi SW of East Pittstown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.885, -73.494

Six to twelve trees were reported down across County Road 110 in Johnsonville due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 6, 3:09 PM EST
Where
Rensselaer County, 3.47 mi N of Johnsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.970, -73.528

Numerous trees and wires were down and many other trees uprooted by strong thunderstorm winds across rural northern Rensselaer County.

Thunderstorm Wind, Herkimer

When
July 6, 3:10 PM EST
Where
Herkimer County, 0.51 mi W of Cedarville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -75.110

Trees and wires were reported down in Cedarville due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 6, 3:10 PM EST
Where
Herkimer County, 0.51 mi W of West Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.880, -75.190

Trees and wires were reported down in West Winfield due to strong thunderstorm winds.

Thunderstorm Wind, Warren

When
July 6, 3:15 PM EST
Where
Warren County, 1.38 mi ENE of Lake George
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.439, -73.706

Trees were reported down in Lake George due to strong thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 6, 4:08 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.940, -74.190

Numerous trees were reported down in Amsterdam due to strong thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 6, 4:10 PM EST
Where
Montgomery County, 1.32 mi ESE of Hagaman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.960, -74.147

Trees and wires were reported down in Manny Corners due to strong thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 6, 4:30 PM EST
Where
Saratoga County, 1.16 mi E of Greenfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -73.847

Trees were reported down in Greenfield Center due to strong thunderstorm winds.

Thunderstorm Wind, Saratoga

When
July 6, 4:30 PM EST
Where
Saratoga County, 1.03 mi NW of Ballston Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.959, -73.866

Trees were reported down in Ballston Center due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 6, 4:50 PM EST
Where
Rensselaer County, 0.71 mi SSE of Melrose
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -73.625

Trees were reported down in Melrose due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 6, 4:50 PM EST
Where
Rensselaer County, 0.51 mi E of Schaghticoke Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.880, -73.610

Trees were reported down in Schaghticoke Hill due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
July 6, 4:54 PM EST
Where
Rensselaer County, 1.15 mi ESE of Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.862, -73.330

Trees were reported down in Hoosick due to strong thunderstorm winds and were reportedly blocking a road.

Thunderstorm Wind, Albany

When
July 6, 5:00 PM EST
Where
Albany County, 0.86 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.660, -73.780

Tree limbs were reported down in Albany due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332562, 332563, 332559, 332560, 332561, 332564, 332566, 332568, 332569, 332567, 332570, 332571, 332572, 332573, 332575, 332576, 332574, 332577.